Wisconsin, 2024Flooding in Wisconsin, June 22 to 30, 2024
June 22 to 30, 2024 · NWS MKX · 7 events in 4 counties and zones
Already high river levels, and additional heavy rainfall the evening of June 22nd, led to more river flooding late in June into July over portions of southern WI.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $104,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Already high river levels, and additional heavy rainfall the evening of June 22nd, led to more river flooding late in June into July over portions of southern WI.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 22, 2:11 PM CST, 4 hours 4 minutes earlier. Its key messages:
- Flood Watch continues for flash flooding potential across portions of south central and southeast Wisconsin through late this evening. Multiple additional rounds of showers and storms are expected, with widespread rainfall amounts between 1 and 3 inches and locally higher amounts exceeding 3 inches.
- There is the potential for strong to severe thunderstorms this afternoon/evening (risk 2 out of 5). Damaging winds are expected to be the primary hazard, with isolated tornadoes and a few areas of large hail possible.
- Heat index values reaching 90 degrees across much of southern Wisconsin are possible on Tuesday.
- Strong thunderstorms may develop once again along a cold front on Tuesday.
Area forecast discussion, Jun 22, 2:11 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
311 PM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Flood Watch continues for flash flooding potential across
portions of south central and southeast Wisconsin through
late this evening. Multiple additional rounds of showers and
storms are expected, with widespread rainfall amounts
between 1 and 3 inches and locally higher amounts exceeding 3
inches.
- There is the potential for strong to severe thunderstorms
this afternoon/evening (risk 2 out of 5). Damaging winds are
expected to be the primary hazard, with isolated tornadoes
and a few areas of large hail possible.
- Heat index values reaching 90 degrees across much of southern
Wisconsin are possible on Tuesday.
- Strong thunderstorms may develop once again along a cold
front on Tuesday.
&&
.SHORT TERM...
Issued 309 PM CDT Sat Jun 22 2024
This Afternoon and Tonight:
Well I wish I can things are more clear cut from earlier, but
unfortunately they are not. While things looked to to align in days
leading up to today, that has not be realized as the synoptic
features seem to just be offset from each, which makes it hard to
pinpoint exactly where things get their act together. Latest obs and
satellite imagery show two surface lows across the region with a one
located over north central WI and a cold front extending south and
west and another broader one across IA with a warm front stretch
along and just north of the WI/IL border. Theses two frontal feature
look to pinch around the lower Wisconsin River Valley. While there
is showers and a few thunderstorms building west to east along it in
an uncapped environment, they have not experienced upscale
development at this time. Still looking for additional forcing
mechanism which may come in the form of the shortwave trough over MN
this afternoon, which has develop a QLCS across southern MN this
afternoon. So the mid-level shortwave trough may the focus for the
stronger to severe development later this afternoon and evening
either in the form of continue to maintain ongoing line with
additional develop ahead of it along the frontal boundaries,
especially as another LLJ begins to pick up through the evening.
Overall, not a clear cut setup and the persisting clouds with only
pockets of clearing are not helping much either. But a later
initialization for stronger to severe thunderstorms seems to be the
trend. Nevertheless, still looking at SBCAPE climbing into the 1000-
2000 J/kg range in an uncapped environment with effective shear
values around 30-45 knot. With east to west flow along a east-west
boundary, a bit of low-level (0-1km) shear around 25-30 knots, still
will be a potential for any isolated tornado or two with any storms
that develop later this afternoon/evening. Otherwise, damaging winds
and some hail will be the primary concern, especially if the QLCS
feature materializes and tracks across the region.
Wagner
&&
.LONG TERM...
Issued 309 PM CDT Sat Jun 22 2024
Sunday through Saturday:
A cloudy day is expected on Sunday as the upper level shortwave
trough and associated surface low continue to propagate
eastward. A few showers and thunderstorms may develop on the
backside of the low (15%) mainly across east central Wisconsin,
but the day should largely be dry. Northwesterly winds and cold
air advection combined with the cloudy conditions is expected to
moderate temperatures a bit as compared to the last few days,
allowing for highs to peak around 80F. Upper leveling ridging
and high pressure will then build over Wisconsin on Monday,
allowing for mostly sunny skies and dry conditions. Highs will
be in the low to mid 80s.
Tuesday may prove to be an interesting weather day. Low pressure
propagating eastward across Canada will shift winds to the
southwest, allowing for WAA and MAA across southern Wisconsin. As
this occurs, steepening mid-level lapse rates associated with
lapse rate advection, modest 0-6km shear, and increasing CAPE and
PWATs are expected across Wisconsin which combined with forcing
from an associated surface frontal feature and upper level
dynamics, a few strong to possibly severe thunderstorms appear
possible. However, there is uncertainty in if all these
ingredients line up as far as timing is concerned and how much of
a cap will be in place.
High pressure will begin to build into the Midwest again on
Wednesday and Thursday, bringing dry conditions back to southern
Wisconsin before shower and thunderstorm chances return on Friday
and Saturday (40%-50%).
Falkinham
&&
.AVIATION...
Issued 309 PM CDT Sat Jun 22 2024
Showers and thunderstorms are currently moving along a warm
frontal boundary laid across southern Wisconsin associated with
low pressure this afternoon causing MVFR to IFR visibilities
and ceilings. This round should continue eastward over the next
several hours, likely impacting MKE and ENW before moving over
the lake. Additional strong to severe thunderstorms are expected
to develop this evening, generally between 21Z-05Z, with
damaging winds and some hail being the primary threats, although
an isolated tornado or two are possible. IFR visibilities and
ceilings are expected with storms that develop. Opted to remove
LLWS from the TAFs with the latest issuance due to uncertainty
of the location and strength of the LLJ, but it seems that ENW
may be the most likely to see some stronger winds and the
possibility of LLWS.
After storms cease overnight and the low moves eastward over the
lake, winds will turn northwesterly and begin to diminish. IFR
ceilings will take hold overnight into Sunday morning before
beginning to lift to MVFR by Sunday afternoon as high pressure
begins to build into Wisconsin.
Falkinham
&&
.MARINE...
Issued 309 PM CDT Sat Jun 22 2024
Southerly winds across the lake will turn northwesterly this
evening into Sunday morning as low pressure moves eastward
across Wisconsin and subsequently Lake Michigan. Showers and
thunderstorms are possible across the lake this evening along
surface frontal boundaries associated with the low pressure, but
are expected to largely end Sunday morning with a few
additional showers and storms possible across the northern half
of the lake behind the low pressure Sunday afternoon. Winds may
near Small Craft Advisory conditions this evening behind the
frontal features, but are largely expected to diminish tonight
into Sunday. High pressure will then build into the Great Lakes
region Sunday afternoon into Monday allowing for light
northwesterly winds across the lake for the beginning of next
week.
Falkinham
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069
until midnight Sunday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jun 22, 2:28 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Sat Jun 22 2024
WIZ046-047-051-052-056>060-062>072-232030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
A Tornado Watch is in effect until 8pm this evening for Columbia,
Dane, Green, Iowa, Lafayette, Rock, and Sauk Counties.
Multiple rounds of scattered thunderstorms expected through this
evening, with heavy rainfall potentially leading to flash and
river flooding over susceptible regions. A Flood Watch is in
effect through early tonight.
A line of strong to severe thunderstorms may produce damaging
winds and a few isolated tornadoes this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ643>646-232030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
A line of strong to severe storms are expected during the evening
hours. The primary hazard with these storms is gusty winds.
Winds may approach Small Craft conditions tonight after the line
of storms moves into the open waters.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-232030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
328 PM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A line of storms extending across the entire lake is expected this
evening into tonight. A few storms may produce gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Chances for thunderstorms develop again Monday night through
Tuesday night, as well as Friday into Saturday.
www.weather.gov/mkx
In the hours before
Local storm report, Jun 22, 5:41 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
641 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Flash Flood 3 S Rock Springs 43.44N 89.92W
06/22/2024 Sauk WI Law Enforcement
Sauk county dispatch reports flooding on WIS
154, county N, and county W highways.
&&
BHSLocal storm report, Jun 22, 5:46 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
646 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Flash Flood 1 NW Lake Delton 43.60N 89.79W
06/22/2024 Sauk WI Trained Spotter
Spotter report of road and yard flooding
near Lake Delton WI.
&&
BHSLocal storm report, Jun 22, 5:56 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
656 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Flash Flood 1 E Waunakee 43.18N 89.43W
06/22/2024 Dane WI Public
Photo of standing water on road from social
media. Moravian Valley Rd, Waunakee.
&&
BHSLocal storm report, Jun 22, 6:00 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
700 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Dmg 1 NNW Argyle 42.71N 89.87W
06/22/2024 Lafayette WI Public
Structure damage to large shed/barn. Picture
via social media.
&&
NRFLocal storm report, Jun 22, 6:09 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
709 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Hail 1 N Sun Prairie 43.20N 89.23W
06/22/2024 E1.75 Inch Dane WI Public
&&
NRFLocal storm report, Jun 22, 6:10 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
710 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 1 E Sun Prairie 43.18N 89.21W
06/22/2024 M1.50 Inch Dane WI Public
Picture of measured hail via social media.
&&
NRFFlood, Fond du Lac
- When
- June 22, 6:15 PM CST to June 24, 4:45 PM CST
- Where
- Fond du Lac County, 1.76 mi NNE of Waupun Arpt to 1.21 mi NNE of Waupun Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 43.644, -88.759
The city of Waupun sewer plant was flooded with many reports of sewage backups in basements. The city issued a disaster declaration for the flooding. Floodwaters reached the support beams underneath the Fond du Lac St. bridge and it was closed. Gateway Dr. just east of Fond du Lac St. is closed. Upstream, water starts to over top the dam at Shaler Park. Yet farther upstream, County Park Rd. at the bridge is closed. Otherwise, floodwaters affect a park and many other roadways adjacent to the river.
Flood, Columbia
- When
- June 22, 8:45 PM CST to June 23, 2:30 AM CST
- Where
- Columbia County, 8.06 mi WSW of Okee to 7.65 mi S of Leeds
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 43.293, -89.720
Following the flash flooding earlier in the evening, the flooding of Spring Creek in Lodi affected Goeres Park, including the pool and baseball diamond. A little farther downstream, floodwaters affected Habermann Park, and farther downstream yet the water approaches the Public Works garage. There was standing water in many low lying areas and streets in Lodi, but also throughout southwest and west central Columbia County. This included sections of Poynette and Arlington as well as portions of highway Q and CS.
Flood, Lafayette
- When
- June 22, 11:00 PM CST to June 24, 9:00 PM CST
- Where
- Lafayette County, 1.7 mi WSW of Darlington Arpt to 2.98 mi NNW of Calamine
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.643, -90.152
Flooded creek flowing over County Highway K between Country Club Rd. and Wardsville Rd. A flooded Pecatonica River flowing across Ferndale Rd. between County Highway C and King Rd. Lowland flooding throughout the area.
Flood, Columbia
- When
- June 22, 11:50 PM CST to June 25, 12:00 PM CST
- Where
- Columbia County, 4.03 mi NW of Dekorra to 4.48 mi NW of Dekorra
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.513, -89.525
Floodwaters are over Tritz Rd. near Hwy 33 and I-90, as well as impacting parking lots to businesses in the same area. There is widespread flooding of agricultural land.
Flood, Columbia
- When
- June 23, 12:00 PM CST to June 25, 12:00 PM CST
- Where
- Columbia County, 1.11 mi NNE of Columbus to 0.67 mi NNE of Columbus
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 43.344, -89.009
The flooding of the Crawfish River resulted in portions of River Rd. and Campbell St. flooding near the highway 16/60 bridge. The high river stage was impacting the bottom portion of the bridge. Neighborhood yards flooded in the vicinity of the river.
Flood, Columbia
- When
- June 24, 8:30 AM CST to June 29, 1:45 PM CST
- Where
- Columbia County, 2.38 mi SW of Portage to 3.18 mi WSW of Portage
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.525, -89.483
Water surrounds seasonal homes along Old River Rd. in the Blackhawk Park area including water at the base of Caledonia/Lewiston Levee on Old River Rd. Old River Rd., W Lake Rd., Sec K Rd., and Blackhawk Rd. are all covered with water. West Lane Rd. in the Long Lake area has 4 feet of water over it in places. Farther south in the Town of Dekorra, about 12 homes are flooded on Hwy V. Water also over River Oaks Rd. and Oak Knoll Rd. near Hwy V.
Flood, Jefferson
- When
- June 25, 9:15 AM CST to June 30, 11:59 PM CST
- Where
- Jefferson County, 3.13 mi S of Aztalan to 0.66 mi S of Aztalan
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.035, -88.850
There is widespread flooding of agricultural land and lowland. There is widespread flooding in Riverbend Campground, about 5 miles upstream of Milford. This flooding continued into July.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 27, 202412 deaths · 9 events
- Flash Flood and Damaging Wind in Arizona, June 22, 20242 deaths · $60,000 · 2 events
- Tornadoes and Flash Flooding in Wisconsin, June 22, 2024$29 million · EF2 · 33 events
- Wildfire in Washington, June 22 to 28, 2024$1.8 million · 1 event
- Hail and Damaging Winds in Pennsylvania, June 22, 20241 injured · $238,000 · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2024$490,000 · 9 events
- Hail and Damaging Winds in New York, June 22, 20241 injured · $141,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Connecticut, June 22, 20243 injured · $56,000 · 1.75 in hail · 15 events
- Tornado in Michigan, June 22, 2024$100,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 2024EF0 · 68 events
- Wildfire in California, June 22, 2024$150,000 · 1 event
- Hail and Damaging Winds in New York, June 22, 2024$63,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180736, 1181122, 1195799, 1181109, 1195784, 1180445, 1180396.